California, 2011

Strong Wind in California, November 1, 2011

November 1, 2011 · NWS MTR · 1 event in 1 county or zone

Strong winds during the evening of November 1, 2011 cut power, downed trees, and damaged a mobile home in Calistoga, CA.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Strong winds during the evening of November 1, 2011 cut power, downed trees, and damaged a mobile home in Calistoga, CA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 1, 9:20 PM PST, 40 minutes earlier.

Area forecast discussion, Nov 1, 9:20 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1020 PM PDT TUE NOV 1 2011

...RED FLAG WARNING FOR NORTH AND EAST BAY HILLS TIL 6 AM WEDS...

...MUCH COLDER WEATHER THURSDAY AND FRIDAY WITH POSSIBLE FROST
LATE IN THE WEEK...

.DISCUSSION...AS OF 9:15 PM PDT TUESDAY...STRONG AND GUSTY OFFSHORE
FLOW AND CLEAR SKIES CONTINUE ACROSS THE REGION THIS EVENING AS A
RESULT OF A THERMAL TROUGH SITUATED ALONG THE CALIFORNIA COAST
COUPLED WITH A BUILDING AREA OF HIGH PRESSURE OVER THE GREAT
BASIN. WIND GUSTS ARE NEAR ADVISORY LEVEL AT THIS HOUR...HOWEVER
THE STRONGEST WINDS APPEAR TO BE LOCALIZED AND NOT WIDESPREAD
ACROSS THE AREA WITH HIGHEST SPEEDS OBSERVED AROUND 2000 FEET OR
HIGHER. WINDS WILL EASE OVERNIGHT AS THE HIGH OVER THE GREAT BASIN
WEAKENS AND SHIFT EASTWARD ALLOWING THE GRADIENT ACROSS THE REGION
TO RELAX.

COOL TEMPERATURES ARE EXPECTED AGAIN TONIGHT AS CLEAR SKIES
PERSIST. TEMPERATURES ARE FORECAST TO DIP INTO THE UPPER 30S AND
40S FALLING ABOUT 5 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

A MAJOR PATTERN SHIFT IS IN STORE FOR THURSDAY AS A COLD UPPER
LEVEL TROUGH SLIDES INTO THE AREA. THE APPROACHING SYSTEM WILL
CAUSE WINDS TO SHIFT ONSHORE ON WEDNESDAY AFTERNOON RESULTING IN
COOLER TEMPERATURES ACROSS THE DISTRICT. BY THURSDAY THIS SYSTEM
WILL INTRODUCE RAIN TO THE NORTH BAY. RAIN IS EXPECTED TO SPREAD
SOUTH THROUGH THE DAY. TEMPERATURES ARE FORECAST TO PLUMMET
THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS A COLD
POOL MOVES IN BEHIND THE FRONT. INSTABILITY BEHIND THE FRONT WILL
BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE REGION.

FROM PREVIOUS DISCUSSION...

OTHERWISE...TEMPERATURES LATE FRIDAY NIGHT INTO SATURDAY MORNING
WILL DROP TO NEAR FREEZING LEVELS THROUGH MUCH OF THE NORTH BAY
AND THE SOUTHERN SALINAS VALLEY. PATCHY FROST WILL BE POSSIBLE
WITH THE OVERNIGHT LOW TEMPERATURES...WHICH WILL BE AROUND 10
DEGREES BELOW NORMAL FOR THE BEGINNING OF NOVEMBER. PLEASE SEE THE
LATEST SPECIAL WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

UNSETTLED WEATHER WILL REMAIN IN THE REGION THROUGH THE
WEEKEND...AS ANOTHER UPPER LEVEL TROUGH APPROACHES LATE SATURDAY
INTO SUNDAY. PLEASE CONTINUE TO MONITOR THE FORECAST FOR THIS
RAPIDLY EVOLVING SHIFT IN THE WEATHER PATTERN.

&&

.AVIATION...AS OF 10:20 PM PDT TUESDAY...VFR IS EXPECTED ALL AREAS
OVERNIGHT AS DRY OFFSHORE FLOW CONTINUES ACROSS THE AREA.

VICINITY OF KSFO...VFR CONDITIONS THROUGH WEDNESDAY. LIGHT EASTERLY
WINDS EXPECTED OVERNIGHT.

KSFO BRIDGE APPROACH...VFR THROUGH WEDNESDAY.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS EXPECTED THROUGH
WEDNESDAY. LIGHT OFFSHORE WINDS ARE EXPECTED OVERNIGHT
WITH STRONGER SOUTHEASTERLY WINDS ANTICIPATED IN THE SALINAS VALLEY
BY MORNING.

&&

.FIRE WEATHER...AS OF 3 PM TUESDAY...RED FLAG WARNINGS STILL
REMAIN IN EFFECT AS MODERATE TO STRONG OFFSHORE FLOW PREVAILS.
AFTERNOON OBSERVATIONS DEFINITELY SHOW THAT THE DRY AIR HAS ENTERED
THE DISTRICT (RH VALUES IN THE TEENS AND 20S).  IN ADDITION...TO
DRY AIR AND LOW RH WIND SPEEDS ARE PRETTY GOOD OVER THE HIGHER
HILLS OF THE N AND E BAY HILLS. GUSTS IN THE 35 TO 50 MPH RANGE
HAVE BEEN REPORTED. LATEST THINKING IS WINDS SHOULD EASE OVERNIGHT
BUT HUMIDITY RECOVERIES WILL BE POOR. NO MAJOR CHANGE TO THE
OVERALL FORECAST.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .TNGT...RED FLAG WARNING...N AND E BAY HILL TIL 6 AM WEDS

&&

PUBLIC FORECAST: CW
AVIATION/MARINE: LARRY
FIRE WEATHER: MM
Hazardous weather outlook, Nov 1, 5:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
600 AM PDT TUE NOV 1 2011

CAZ507-511-021300-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND THE DIABLO RANGE-
600 AM PDT TUE NOV 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ELEVATIONS ABOVE 1000 FEET
IN THE NORTH AND EAST BAY HILLS.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

RED FLAG WARNING IN EFFECT FOR THE NORTH AND EAST BAY HILLS FOR
OFFSHORE WINDS AND LOW HUMIDITY.

*  RED FLAG WARNING....SEE SFORFWMTR WWUS86 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A RED FLAG WARNING IS IN EFFECT UNTIL 6 AM WEDNESDAY FOR MODERATE TO
STRONG OFFSHORE WINDS AND LOW HUMIDITY. NORTHEAST WINDS FROM 15 TO 25
MPH WITH FREQUENT GUSTS 35 TO 40 MPH ALONG WITH HUMIDITY VALUES OF 15
TO 30 PERCENT THROUGH EARLY WEDNESDAY MORNING. WINDS WILL EASE AND
TURN ONSHORE BY WEDNESDAY AFTERNOON.

*  RED FLAG WARNING....SEE SFORFWMTR WWUS86 KMTR FOR DETAILS  *

A COLD FRONT WILL BRING SCATTERED SHOWERS TO THE REGION FROM THURSDAY
THROUGH EARLY FRIDAY ALONG WITH MUCH COLDER TEMPERATURES. FROST IS
POSSIBLE IN THE VALLEYS BY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-516-011500-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTH BAY INTERIOR VALLEYS-
600 AM PDT TUE NOV 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY INTERIOR
VALLEYS AS WELL AS THE SOUTHERN SALINAS VALLEY...ARROYO SECO
AREA...AND LAKE SAN ANTONIO AREA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

A VERY DRY AIRMASS WILL SWEEP ACROSS THE AREA FROM THE NORTH TODAY.
THIS DRY AIRMASS WILL ALLOW TEMPERATURES TO COOL RAPIDLY TONIGHT.
TEMPERATURES MAY DROP TO NEAR FREEZING IN SOME OF THE WIND-PROTECTED
VALLEYS OF THE NORTH BAY LATE TONIGHT AND EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES MAY DROP TO NEAR FREEZING IN SOME OF THE WIND-PROTECTED
VALLEYS OF THE NORTH BAY EARLY WEDNESDAY MORNING.

A COLD WEATHER SYSTEM WILL BRING SCATTERED SHOWERS TO THE AREA
THURSDAY THROUGH EARLY FRIDAY. SKIES WILL CLEAR FRIDAY
NIGHT...ALLOWING TEMPERATURES TO DROP TO NEAR FREEZING IN MOST
INLAND VALLEYS OF THE NORTH BAY AS WELL AS INLAND VALLEYS OF
MONTEREY AND SAN BENITO COUNTIES. WIDESPREAD VALLEY FROST IS
POSSIBLE LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-505-508>510-512-513-517-518-528>530-011400-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
600 AM PDT TUE NOV 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ELEVATIONS BELOW 1000 FEET
IN THE SAN FRANCISCO BAY AREA...EXCEPT THE NORTH BAY VALLEYS. THIS
HAZARDOUS WEATHER OUTLOOK IS ALSO FOR MUCH OF THE MONTEREY BAY
AREA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE OF COLD WEATHER SYSTEMS WILL BRING PERIODS OF SHOWERS AND
MUCH COOLER WEATHER TO THE AREA FROM THURSDAY THROUGH THE UPCOMING
WEEKEND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, North Bay Interior Valleys

When
November 1, 10:00 PM PST to 11:00 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$17,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

In Calistoga, CA emergency officials responded to nine calls between 2200 and 2300PST for wind damage. Damage included fallen trees, large tree limbs, and a metal awning ripped from a home in Chateau Calistoga Mobile Home Park.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353091.